Wegovy, Ozempic, Mounjaro are not for sale from this website or Dr Lipman’s Office
Plateaus and Weight Loss Slow Downs on Wegovy, Ozempic & Mounjaro? What to Do
by Richard Lipman MD
Weight loss plateaus and weight loss slow downs on Mounjaro, Ozempic/Wegovy can occur. A weight loss plateau is when you stop losing weight despite a consistent diet and exercise regimen that has previously helped you lose weight. Wegovy and recently the new medication Mounjaro weight loss injections lead to very rapid weight loss often as much as 3-4 lbs per week. It takes about 3 weeks to become reach that level. At that time the dieter will be taking about 1 to 1.5 mg per week of Ozempic/Wegovy and 10 mg per week of Mounjaro and will experience fullness, appetite suppression and rapid weight loss. Mounjaro reviews show greater weight loss than the other two new drug Ozempic and Wegovy. Switching from Wegovy to Mounjaro leads to 5-8% increase in weight loss.
Despite the rapid weight loss slow downs occur and are normal process of dieting and weight loss. The body actually resists the weight loss because it thinks it’s being “starved to death.”
How to Know if You Have Reached A Weight Loss Plateau on Ozempic, Mounjaro and Wegovy
Weight loss plateaus and short slow downs occur with all diets. Those patients with a family history of obesity seems to make the weight loss somewhat slower. Most individuals on all three drugs also experience a distaste for foods high in carbs and fat at the same time. The actual weight loss is also dependent on starting weight, age and gender. Average weight loss with these drugs from 15 to 25% of starting weight. Weight management with these drugs often means switching from one to another when a weight loss plateau is seen. When it comes to Ozempic vs. Mounjaro–less side effects and less plateaus are found with Mounjaro. If you are not experiencing these effects or finding your weight loss is slowing down, you need to consider these potential issues:
What to Do When You Reached a Plateau on Mounjaro, Ozempic/Wegovy:
Medication Problems Causing Weight Loss Slow Downs and Plateaus
1. Is the product expired, or discolored?–look at the pen, the window shows you the injectable liquid, look at the expiration date on the pen. Remember the pen cannot site out in the heat (like a mailbox or hot car) for long. Inside a home or air conditioned car is acceptable, inside a refrigerator is better.
2. Not rubbing the injection site for a few seconds permits medication leakage. The pens have tiny needles that deliver the medications just under the skin. Often they are under pressure and part of the injection liquid can leak back thru the needle track on to the skin.
Pinching the skin on the belly too hard & injecting in to it can cause leakage of drug back out along the very short needle tract because of the pressure simply from the pinching. Like the former problem, rub the injection site for a several seconds and breakup the needle tract.
4. Greater weight loss for many occurs when taking the medication on Saturday morning since most people eat more on weekends. If nausea is experienced, it is often in the first 2 days after the injection.. The nausea on Saturday and Sunday will limit food intake. Significant weight loss often occurs right after the injection.
5. When taking high doses 2.0 mg/wk or more, more weight loss may occur when the injections are split between two days, i.e. Saturday am and Wednesday am. May reduce side effects.
Food/Drink Choices During Mounjaro, Ozempic/Wegovy Treatment Causing Slow Weight Loss and Plateaus
These medications work by slowing gastric emptying time, i.e. the outlet of the stomach is functionally narrowed which permits only slow release of gastric contents. This prevents spikes in sugar and rapid absorption of calories and hunger. Here is how this is partially bypassed which can cut expected weight loss:
1.Eating high calorie energy dense foods as nuts, seeds, candy, nut butters, salad dressings, chips, pretzels and oils can also slip thru the “stomach barrier” rapidly get absorbed and add to the daily calories quickly. (see app #7 for list of these high calorie foods/condiments.)
2. Eating issues such as binge eating, emotional eating, and “grazing” (i.e. continuous snacking) can interfere with these drugs and lead to less weight loss than expected.
3. Drinking excessive water, especially carbonated water and even zero sugar sodas can “push”” food thru the stomach narrowing because of the pressure of the liquids. This markedly reduces the “delayed gastric emptying” allowing for possible increase in calorie absorption, spikes in sugar and hunger. A simple system to partially restrict water during meals is no water 30 minutes before to 30 minutes after meals. Excessive water also causes more nausea and often vomiting.
4. Skipping meals, one large meal a day can lead to low blood sugar(made worse because these medications are designed to lower blood sugar) especially in the afternoon, fatigue and eating high calorie, high sugar snacks and large evening meals. Skipping meals also leads to a slow down in weight loss. A common way to see if this is happening is when you say to yourself at the end of the day, “I didn’t eat all day so I am entitled to a big dinner.” This is exactly what you don’t want–large meals that bypass the delayed stomach emptying pouring large amounts of carbs into the small bowel where it gets quickly absorbed and if not metabolized turns to fat. The dieter wants to try as much as possible to end up with 3-4 small meals over the day and as much as possible equally distributed. This is he same type of eating that is used after gastric bypass.
5. Less specific for these medications is the lack of exercise and mild nutritional deficiencies. Multi-vitamins, potassium, magnesium and zinc are suggested if there is rapid weight loss or dieting for a long period of time.
6 Watch the “danger” days for the drug–5-6 days after the injection, blood level fall which permits more eating. This might occur commonly on Friday night if injections are on Saturday morning.